Thunderstorm Wind, Mesa
- When
- June 17, 1:50 PM MST
- Where
- Mesa County, Whitewater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.983, -108.433
3 inch diameter tree branches were downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
3 inch diameter tree branches were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 3:15 AM MST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 415 AM MDT THU JUN 17 2004 .SHORT TERM (TODAY-FRIDAY)... INTERACTION OF SOUTHERN BRANCH SHORT WAVE OVER NEVADA THIS MORNING AND OLD SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS FOR THE NORTHERN 2/3RDS OF FORECAST AREA...OR ROUGHLY ON A LINE FROM BLANDING TO GUNNISON. SOUTH OF THIS LINE...THUNDERSTORM COVERAGE WILL BE ISOLATED AND PRIMARILY LIMITED TO THE HIGH TERRAIN. IN ADDITION...THE NORTHERN ZONES WILL BE IN THE RIGHT REAR ENTRANCE OF H3 JET OVER WYOMING AND PROVIDING DIVERGENCE ALOFT. MID AND HIGH CLOUDS GRADUALLY MOVING OVER NORTHWESTERN COLORADO FROM THE WEST WILL INHIBIT SURFACE HEATING...BUT JET DYNAMICS AND SHORT WAVE FORCING WILL MORE THAN COMPENSATE FOR THIS. EVAPORATIVE COOLING AND GUSTY WINDS WILL KEEP TEMPERATURES BELOW NORMAL TODAY FOR AREAS NORTH OF THE SURFACE BOUNDARY. WITH DEW POINTS IN THE MID 40S AND PRECIPITABLE WATER ALMOST 2/3RDS OF AN INCH...SCATTERED STORMS WILL PRODUCE SHOWERS WITH SPOTTY AREAS OF WETTING RAINS. FARTHER SOUTH... OUTFLOW BOUNDARIES ORIGINATING OVER THE SAN JUAN MOUNTAINS MAY PRODUCE GUSTY WINDS FOR THE LOWER ELEVATIONS OVER DURANGO AND CORTEZ. THIS POSES SOME FIRE WEATHER CONCERNS. WITH AREAL COVERAGE OF THUNDER EXPECTED TO BE ISOLATED AND NOT EXPECTING GUSTY WINDS TO IMPACT MORE THAN HALF OF FIRE WEATHER ZONE 207 FOR A FEW HOURS... DECIDED THAT A RED FLAG WARNING IS NOT NEEDED AT THIS TIME. FROM THE NORTHERN BRANCH...SHORT WAVE OVER WESTERN OREGON ROTATES THROUGH THE BASE OF POSITIVE TILT PACIFIC NORTHWEST TROUGH AND SHEARS EASTWARD ON FRIDAY. THE APPROACH OF THIS WAVE IN A CONDITIONALLY UNSTABLE ENVIRONMENT MAY TRIGGER ADDITIONAL STORMS NORTH OF I70 TONIGHT. THE TRAILING EDGE OF THIS SHORT WAVE KEEPS THE THREAT OF SCATTERED STORMS CONTINUING INTO FRIDAY. BUT SOUTH OF I70...DRIER AIR WILL ADVECT FROM THE SOUTHWEST AND LIMIT CONVECTION POTENTIAL. TEMPERATURES REBOUND SEVERAL DEGREES WITH MORE SUNSHINE EXPECTED. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... A BENIGN EARLY SUMMER PATTERN CONTINUES. THE SOUTHERN BRANCH IS SHUTDOWN WHILE THERE IS SOME MODEL DIFFERENCE ON THE NORTHERN-BRANCH PROGRESSION. THE 00Z MODEL RUN IS LESS PROGRESSIVE THAN THE 12Z RUN. A ZONAL FLOW REMAINS OVER THE INTERMOUNTAIN WEST WITH AN WEST-TO-EAST ORIENTED TROUGH DEEPENING OVER WASHINGTON THIS WEEKEND. THE FRONTAL AND TROUGH PASSAGE PREVIOUSLY PROGGED FOR EARLY NEXT WEEK WILL LIKELY BE LATER IN THE WEEK IF AT ALL. SO FOR THIS FORECAST HAVE RAISED TEMPS UP TO NEAR OR SLIGHTLY ABOVE NORMAL AND LIMITED POPS TO THE NORTHERN HIGH TERRAIN WHERE MARGINAL MOISTURE AND DYNAMICS MAY INTERACT. DEEP AFTERNOON MIXING WILL ALLOW SOME BREEZES TO THE SURFACE. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUN 17 2004 COZ001>014-017>023-UTZ022>025-027>029-181200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS ON FRIDAY. THUNDERSTORMS BECOME ISOLATED NORTH OF INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Grand Junction radar (KGJX), 21 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413306.